Kansas, 2008

Hail and Damaging Winds in Kansas, June 15, 2008

June 15, 2008 · NWS ICT · 23 events in 4 counties and zones

A high precipitation supercell developed along an outflow boundary across South Central Kansas on the evening of June 15th, 2008. The supercell thunderstorm produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$251,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A high precipitation supercell developed along an outflow boundary across South Central Kansas on the evening of June 15th, 2008. The supercell thunderstorm produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 5:39 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 5:39 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 AM CDT SUN JUN 15 2008

.AVIATION...
12Z TAF UPDATE...IFR CIGS WILL CONTINUE TO AFFECT SOME TERMINAL
SITES OVER CENTRAL/SOUTH CENTRAL KANSAS THIS MORNING THROUGH
14Z...WITH MVFR CIGS NEAR CNU TERMINAL. THE SCATTERED THUNDERSTORM
ACTIVITY LOOKS TO AVOID THE TERMINALS THIS MORNING...HOWEVER MORE
WIDESPREAD THUNDERSTORMS WILL AFFECT THE ENTIRE REGION THIS
EVENING WITH SEVERE WEATHER LIKELY.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 530 AM CDT SUN JUN 15 2008/

UPDATE...
WE ARE SENDING OUT A QUICK UPDATE DUE TO SOME ELEVATED STORMS
DEVELOPING IN OKLAHOMA. LATEST FOG IMAGERY WAS SHOWING SOME CLOUDS
DEVELOPING IN A LAYER RANGING FROM 4 TO 6KFT. THE SATURATION OF
THIS LAYER DUE TO SOME ISENTROPIC ASCENT HAS ENABLED SOME STORMS
TO TAKE ADVANTAGE OF THE MOST UNSTABLE CAPES RANGING FROM
800-1200J/KG. WOULD NOT BE SURPRISED IF THESE STORMS BUILD
NORTHEAST TOWARDS CHANUTE TOWARDS DAYBREAK. DIME TO NICKEL SIZE HAIL
CANNOT BE RULED OUT ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL
DUE TO THEIR SLOW EASTWARD MOVEMENT.

COX

PREV DISCUSSION... /ISSUED 320 AM CDT SUN JUN 15 2008/

DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLOODING
CONCERN AGAIN TONIGHT IN SOUTHEAST KANSAS. THE NEXT CONCERN IS THE
TRACK OF THE MESOSCALE CONVECTIVE COMPLEXES MOVING THROUGH AROUND
MID WEEK.

TODAY:
LATEST FOG IMAGERY WAS SHOWING THE ACCAS DEVELOPING ACROSS SOUTHWEST
KANSAS. THIS ACTIVITY WAS DEVELOPING MAINLY ALONG THE 315K THETA
SURFACE WITH MOST UNSTABLE CAPES APPROACHING 2000J/KG. WE ARE
BECOMING MORE CONFIDENT THAT A FEW STORMS COULD DEVELOP THIS MORNING
MAINLY IN SOUTH CENTRAL KANSAS...BUT IT DOES NOT LOOK LIKE THEY WILL
COVER MUCH GROUND. I AM NOT REAL CONFIDENT THAT THESE STORMS WILL
TAP ALL OF THIS INSTABILITY...SINCE THESE STORMS WILL BE ELEVATED
GENERALLY ABOVE 1KM. HOWEVER...IF A COUPLE OF THE STORMS CAN GET
BETTER ROOTED IT MAY BE ABLE TO TAP SOME OF THAT BETTER CAPE. 1-6KM
BULK SHEAR VECTORS ARE SHOWING VALUES AROUND 30KTS SO A
STRONG/SEVERE STORM CANNOT BE RULED OUT ESPECIALLY IN SOUTH CENTRAL
KANSAS. THESE STORMS WILL MOSTLY MOVE IN A WEST TO EAST FASHION AT
SPEEDS OF 10 TO 15 MPH...BUT THE STRONGER CELLS MAY TRACK A LITTLE
MORE TO THE SOUTHEAST. LARGE HAIL UP TO QUARTER SIZE LOOKS TO BE THE
MAIN THREAT WITH THE STRONGEST CELLS. THIS CONVECTION SHOULD BEGIN
TO WEAKEN AS IT MOVES EAST DURING THE MORNING.

LATEST WATER VAPOR LOOP WAS SHOWING THE UPPER LEVEL RIDGE TRYING TO
BUILD ACROSS THE ROCKIES AND PUTTING THE SQUEEZE PLAY ON THE TROF
MOVING THROUGH CANADA. AS A RESULT...THIS IS CAUSING THE JET ENERGY
TO INCREASE ACROSS THE NORTHERN ROCKIES. AS THIS OCCURS...THIS
WILL HELP ENHANCE THE UPPER LEVEL DIFFLUENCE OVER NORTHERN KANSAS
THIS AFTERNOON WHICH WILL HELP LIGHT UP THE FRONTAL BOUNDARY. IT
APPEARS THE BULK OF THE ACTIVITY WILL BE IN TOPEKAS FORECAST AREA
THIS AFTERNOON WHERE THE BETTER INSTABILITY AND LIMITED CAPPING IS
IN PLACE. SEVERE POTENTIAL LOOKS GOOD AS WELL WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

TONIGHT:
WE ARE ANTICIPATING THE THUNDERSTORMS TO BECOME MORE NUMEROUS LATE
THIS AFTERNOON ACROSS NORTHEAST KANSAS AND THEN PROPAGATE INTO
SOUTHEAST KANSAS DURING THE EVENING. HIGH PRECIPITABLE WATER VALUES
OF AT LEAST 2 INCHES COMBINED WITH VERY SATURATED SOILS WILL MOST
LIKELY CAUSE MORE FLOODING PROBLEMS. AS A RESULT...WE WENT AHEAD AND
ISSUED A FLOOD WATCH FOR SOUTHEAST KANSAS UNTIL 12Z. IT APPEARS LIKE
THIS MESOSCALE CONVECTIVE SYSTEM SHOULD HAVE A DECENT COLD POOL TO
KEEP IT MOVING ALONG...BUT WE STILL CANNOT RULE OUT 2 TO POSSIBLY 3
INCHES OF RAIN IN A FEW LOCALES...BEFORE ENDING LATE TONIGHT.

MONDAY-MONDAY NIGHT:
THE GFS/ECMWF ARE IN FAIRLY GOOD AGREEMENT IN PUSHING THE FRONTAL
BOUNDARY INTO OKLAHOMA BY EARLY MORNING. THIS SHOULD KEEP MOST OF
THE PRECIPITATION OUT OF THE PICTURE...BUT WE WILL KEEP A LINGERING
CHANCE ALONG THE KS/OK BORDER DURING THE MORNING. AFTER SOME MORNING
CLOUDS...IT SHOULD BE A RATHER NICE DAY WITH LOWER DEWPOINTS AND
TEMPERATURES ONLY CLIMBING INTO THE LOWER 80S.

TUESDAY-WEDNESDAY NIGHT:
WE DID NOT MAKE A WHOLE LOT OF CHANGES IN THIS TIMEFRAME DUE TO THE
MODELS SHOWING THE SURFACE RIDGE KEEPING ITS GRIP OVER THE MAJORITY
OF THE AREA. THIS SURFACE RIDGE WILL PROVIDE DRIER AIR MAINLY ACROSS
THE EASTERN HALF OF THE FORECAST AREA. WE WILL HAVE TO WATCH THE
HIGH PLAINS FOR CONVECTION TO DEVELOP DURING THE EVENING AND
POSSIBLY CLIPPING THE SOUTHWEST PORTION OF THE FORECAST AREA TUESDAY
NIGHT AND WEDNESDAY NIGHT. AT THIS POINT...IT APPEARS LIKE THE
MAJORITY OF THE CONVECTION SHOULD TRACK TO THE SOUTHWEST OF THE
FORECAST AREA. ALTHOUGH...THIS COULD CHANGE WITH LATER FORECASTS.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    93  66  82  62 /  20  40  20  10
HUTCHINSON      93  65  82  61 /  30  40  20  10
NEWTON          92  65  81  59 /  40  40  20  10
ELDORADO        92  65  82  58 /  40  60  20  10
WINFIELD-KWLD   93  66  84  63 /  20  50  20  10
RUSSELL         93  62  80  58 /  30  30  10  10
GREAT BEND      94  64  81  59 /  30  30  10  10
SALINA          93  63  82  61 /  40  30  10  10
MCPHERSON       92  64  81  61 /  40  40  10  10
COFFEYVILLE     89  66  82  61 /  20  90  20  10
CHANUTE         89  66  81  57 /  40  90  20  10
IOLA            90  65  81  57 /  40  90  20  10
PARSONS-KPPF    90  66  81  60 /  20  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
KSZ070>072-094>096-098>100.

&&
Hazardous weather outlook, Jun 15, 4:08 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT SUN JUN 15 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
508 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP MAINLY IN AREAS ALONG AND WEST OF
THE INTERSTATE 35 AND INTERSTATE 135 CORRIDOR THIS MORNING. THESE
STORMS WILL MOST LIKELY BECOME STRONG...BUT A SEVERE STORM CANNOT BE
RULED OUT...ESPECIALLY IN SOUTH CENTRAL KANSAS. THE MAIN THREAT WILL
BE LARGE HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH. THESE
STORMS WILL MOVE SLOWLY TO THE EAST AT 10 TO 20 MPH.

A COLD FRONT IS EXPECTED TO SLIDE SOUTH THROUGH THE AREA THIS
AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO EXPLODE
ALONG AND AHEAD OF THIS FRONT ESPECIALLY EAST OF A SALINA TO NEWTON
LINE THIS AFTERNOON. INITIALLY...THESE THUNDERSTORMS MAY BE
SUPERCELLS AND TRACK SOUTHEAST AT 10 TO 20 MPH. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ESPECIALLY
EAST OF A SALINA TO WICHITA TO WELLINGTON LINE THIS EVENING. THIS
COMPLEX OF THUNDERSTORMS WILL GENERALLY TRAVEL SLOWLY SOUTHEAST
EARLY ON...BUT IT MAY INCREASE IN FORWARD SPEED AND TRACK MORE IN A
SOUTHWARD FASHION DURING THE EVENING AND BECOME A DAMAGING WIND
THREAT WITH WIND SPEEDS UP TO 80 MPH ALONG WITH THE POTENTIAL FOR
LARGE HAIL.  IN ADDITION TO THE SEVERE THREAT...HEAVY RAINFALL LOOKS
LIKE A GOOD BET WHICH MAY CAUSE ADDITIONAL FLOODING IN SOUTHEAST
KANSAS. SEE THE LATEST FLOOD WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...BUT THESE
STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

MORE THUNDERSTORM COMPLEXES MAY MOVE THROUGH THE AREA FROM TUESDAY
THROUGH FRIDAY NIGHT. THESE THUNDERSTORM COMPLEXES WILL MAINLY
MOVE THROUGH DURING THE NIGHT...BUT COULD LINGER INTO THE MORNING
HOURS. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH MORE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Special weather statement, Jun 15, 3:53 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT SUN JUN 15 2008

KSZ098-099-151045-
CHAUTAUQUA-MONTGOMERY-
453 AM CDT SUN JUN 15 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...

AT 449 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF PERU...OR 11 MILES SOUTHEAST
OF SEDAN...AND MOVING EAST AT 10 MPH.

PEA TO DIME SIZE HAIL AND HEAVY DOWN POURS ARE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Jun 15, 4:46 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT SUN JUN 15 2008

KSZ098-099-151130-
CHAUTAUQUA-MONTGOMERY-
546 AM CDT SUN JUN 15 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST CHAUTAUQUA AND SOUTHERN MONTGOMERY
COUNTIES...

AT 545 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CANEY...OR 17 MILES SOUTHEAST OF SEDAN...
AND MOVING EAST AT 8 MPH.

PENNY SIZE HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM.

THIS STORM WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

JAKUB

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

14 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
June 15, 7:55 AM CST
Where
Barton County, 0.76 mi SW of Great Bend Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
38.342, -98.860

Hail, Kingman

When
June 15, 7:07 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Hail, Kingman

When
June 15, 7:15 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Hail, Kingman

When
June 15, 7:20 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Hail, Kingman

When
June 15, 7:24 PM CST
Where
Kingman County, 4.69 mi SSW of Spivey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.390, -98.210

Hail, Kingman

When
June 15, 7:55 PM CST
Where
Kingman County, 5.85 mi ESE of Murdock
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.590, -97.830

Reported by KAKE television.

Hail, Harper

When
June 15, 7:58 PM CST
Where
Harper County, 4.15 mi N of Attica
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.290, -98.230

Hail size ranged from quarter to golfball size.

Thunderstorm Wind, Harper

When
June 15, 8:21 PM CST
Where
Harper County, 6.44 mi SSE of Attica
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.150, -98.170

Hail, Harper

When
June 15, 8:35 PM CST
Where
Harper County, 3.85 mi W of Anthony
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.150, -98.100

Seventy to eighty mph winds accompanied the hail.

Thunderstorm Wind, Harper

When
June 15, 8:35 PM CST
Where
Harper County, 3.47 mi W of Anthony
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.154, -98.093

Golfball sized hail accompanied the strong winds.

Thunderstorm Wind, Harper

When
June 15, 8:38 PM CST to 8:42 PM CST
Where
Harper County, Anthony
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Two inch hail accompanied the strong winds.

Hail, Harper

When
June 15, 8:38 PM CST
Where
Harper County, 0.25 mi NNW of Anthony
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
37.154, -98.031

Eighty mph winds accompanied the hail.

Thunderstorm Wind, Harper

When
June 15, 8:39 PM CST to 8:44 PM CST
Where
Harper County, 0.69 mi S of Anthony
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.140, -98.030

Thunderstorm Wind, Sedgwick

When
June 15, 8:41 PM CST
Where
Sedgwick County, 5.53 mi S of Goddard
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -97.580

Thunderstorm Wind, Harper

When
June 15, 8:49 PM CST
Where
Harper County, Anthony
Measured
56 kt (64 mph) estimated gust
Property damage
$800
Reported by
Trained Spotter
Coordinates
37.150, -98.030

Four inch diameter tree limbs were blown down just south of Highway 160.

Thunderstorm Wind, Harper

When
June 15, 8:50 PM CST to 8:55 PM CST
Where
Harper County, 4.96 mi ENE of Attica
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.261, -98.148

Strong winds blew over five double stacked railroad cars. An estimated 40 containers were blown with both tracks of the railroad being blocked. The railroad containers were full of paper, cereal and other non hazardous materials.

Hail, Sedgwick

When
June 15, 8:51 PM CST
Where
Sedgwick County, 5.53 mi S of Goddard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.590, -97.580

The ground was covered with half inch to ping pong ball size hail that covered the ground. Some of the hail stones were golf ball sized as well.

Hail, Harper

When
June 15, 9:00 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.240, -98.230

Thunderstorm Wind, Harper

When
June 15, 9:29 PM CST
Where
Harper County, 3.5 mi S of Bluff City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -97.880

Hail, Sedgwick

When
June 15, 9:37 PM CST
Where
Sedgwick County, 2.95 mi SW of Eastborough
Measured
1 in hail
Reported by
Public
Coordinates
37.665, -97.281

Hail was reported by KSNW television.

Hail, Sedgwick

When
June 15, 9:43 PM CST
Where
Sedgwick County, 2.33 mi SE of Eastborough
Measured
1.25 in hail
Reported by
Public
Coordinates
37.672, -97.226

Reported by a KSNW television viewer.

Hail, Sedgwick

When
June 15, 9:44 PM CST
Where
Sedgwick County, 2.77 mi SSE of Eastborough
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.665, -97.226

The hail was reported by KSNW television.

Hail, Sedgwick

When
June 15, 9:47 PM CST
Where
Sedgwick County, 2.7 mi ESE of Eastborough
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.679, -97.208

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114747, 114748, 114749, 114750, 114751, 114758, 114759, 115158, 115164, 115165, 115178, 115183, 115186, 115187, 115191, 115201, 114752, 114753, 115192, 114754, 114755, 114756, 114757.